The FDA said that, between 2010 and 2019, there were 35 reported cases of people who had seizures shortly after they used e-cigarettes. Most of these reports involved teenagers or young adults.
In some cases, the seizures happened after the user took a few puffs; in other cases, the seizures happened up to one day after use. Patients varied in their experience with e-cigarettes, from first-time users to seasoned users.
The agency stressed that it's not yet clear if the e-cigarettes caused the seizures. There could be other factors that contributed to the patients' seizures, such as the use of other drugs. Indeed, a few of the patients reported use of other substances in addition to e-cigarettes, such as marijuana or amphetamines. Some patients may also have had underlying medication conditions that triggered the seizures.
However, it's known that seizures can be a symptom of nicotine poisoning, which happens when people are exposed to high levels of the compound, such as through accidental swallowing of nicotine-containing e-liquids. The FDA notes that some e-cigarettes have designs that allow users to obtain high levels of nicotine quickly.
"We believe these 35 cases warrant scientific investigation into whether there is in fact a connection" between e-cigarettes and seizures, the FDA said in a statement.
The agency is calling on doctors and the general public to report cases of seizures tied to e-cigarette use to better understand the link.
"Additional reports or information about these incidents may help us determine if there’s a connection and help identify common risk factors and if any e-cigarette product attributes, such as nicotine content or formulation, may contribute to seizures," the statement said.
- 4 Myths About E-Cigarettes
- 10 Facts Every Parent Should Know about Their Teen's Brain
- 9 Weird Ways You Can Test Positive for Drugs
Originally published on Live Science.